There are now several drugs on the market, both prescription and non prescription, in which caffeine is blended with one or more drugs to create effective "combination" pain relievers.
For example, in Butalbital, Acetaminophen and Caffeine (sold here as Butalbital / APAP / CAFF, but also called Fioricet) each of the three active ingredients plays a different role:
1. Butalbital is a powerful barbiturate sedative with muscle relaxing and anti-anxiety properties. It helps calm the brain.
2. Acetaminophen (Tylenol) relieves pain, eases inflammation and brings down fevers. It also boosts the potency of the Butalbital so less is needed.
3. Caffeine constricts swollen blood vessels to relieve pain and pressure.
That triple action is why Fioricet / Butalbital, Acetaminophen and Caffeine is often prescribed for people who suffer from tension headaches or migraines.
Here are some other common questions and answers about the effects of caffeine in pain relievers like Fioricet.
Q and A About Caffeine and Pain Relief
Q: If caffeine is a pain reliever, couldn't I just drink coffee to get rid of my headaches?
A: It depends on what kind of headaches you get and how bad they are, but the caffeine in coffee may actually provide you with some pain relief.
A study of tension headache sufferers produced some fascinating results. Researchers at the Diamond Headache Clinic found that 200 mg of caffeine (the amount in 1-2 regular cups of coffee) gave the same level of pain relief as 400 mg of ibuprofen (Advil, Motrin, etc.) in their subjects. They also found the coffee gave faster relief than the ibuprofen.
But the best pain reliever in their study was caffeine in combination with ibuprofen, which gave fast and much longer lasting relief than either caffeine or ibuprofen alone.
Q: What is the caffeine content in pain relievers?
A: It differs depending on the product. Each Fioricet / Butalbital, Acetaminophen and Caffeine tablet that we sell contains 40 mg of caffeine. Other pain relievers may contain more or less caffeine than Fioricet. Check the product label for details.
Q: If I take a pain reliever that contains caffeine before bedtime, will it keep me awake?
A: It depends on your sensitivity to caffeine. Two Fioricet / Butalbital, Acetaminophen and Caffeine tablets contain a total of 80 mg of caffeine, which is about the same as one average cup of brewed coffee (there's between 80 and 125 mg of caffeine in a cup of coffee, depending on how strong it is).
Q: If I drink coffee and take Butalbital containing caffeine at the same time, can I expect to have any side effects?
A: When taking Fioricet, check the caffeine content of beverages like coffee, tea and cola as well as all prescription and non-prescription drugs you take. Avoid taking too much caffeine as it could cause nervousness, shakiness and fast heartbeat.
However, drowsiness is actually a much more common side effect of the Butalbital, Acetaminophen and Caffeine combination.
Here are the possible side effects listed for Fioricet / Butalbital, Acetaminophen and Caffeine:
- upset stomach, stomach pain
- nausea, vomiting, loss of appetite
- lightheadedness, dizziness, confusion
- tiredness, weakness
- shortness of breath
- dry mouth
- agitation, anxiety, irritability
- rash or itching
Since caffeine has pain relieving properties and few if any known negative side effects, it has been added to the active ingredients of several different pain relievers. The effects of caffeine in these products is to lessen the pressure that contributes to headache pain and help the other ingredients work more effectively.